skip to Main Content

SPECIAL ALERT: High-Risk Aspirin Overdose Can Lead to Death

Aspirin pills spilling out of a bottle

Missouri Poison Center provides a risk management safety net for the patient, the practitioner, and the health care facility. Our team has been managing aspirin overdose for more than 50 years. While we may not see as many aspirin overdoses as we did decades ago, we have helped manage several life-threatening overdoses in the last couple of months. These cases have been a good reminder that aspirin overdose is still happening, and patients can deteriorate rapidly, especially if not treated urgently. This Poison Alert will focus on HIGH-RISK salicylate overdose since these overdoses can be the most difficult to manage.

WHY IS SALICYLATE POISONING DANGEROUS?

Salicylate impairs cellular energy production so that the brain, CV system, and other tissues cannot operate normally. The patient must maintain an alkalotic blood pH to prevent a flood of salicylate into the tissues where it further impairs cellular energy production. ANY DECLINE in blood pH, even if it is still > 7.4, initiates a downward spiral of cellular energy loss and increasingly disabled brain, CV, and lung function. The patient *will quickly deteriorate* if swift action is not taken. What’s more, some of the routine patient stabilization techniques used for similar symptoms in other clinical conditions may actually worsen outcomes in an aspirin overdose.   

WHAT IS CONSIDERED A HIGH-RISK ASPIRIN OVERDOSE?

Salicylate Level Possible Toxic Effects Intervention
ACUTE
TOXICITY
> 30 mg/dL Tinnitus, nausea, headache, flushing Maintain good hydration & urine output
> 35-50 mg/dL Hyperventilation Alkalinize urine
> 80-100 mg/dL HIGH-RISK! Potentially life-threatening Alkalinize urine; Renal consult to consider hemodialysis
≥ 100 mg/dL HIGH-RISK! Very dangerous & life-threatening   Immediate hemodialysis despite symptoms
CHRONIC TOXICITY > 30-40 mg/dL Depends on duration & tolerance Maintain good hydration & urine output
> 40-60 mg/dL HIGH-RISK! Potentially life-threatening Alkalinize urine; Renal consult to consider hemodialysis
> 60 mg/dL HIGH-RISK! Very dangerous & life-threatening   Immediate hemodialysis despite symptoms
The following symptoms indicate HIGH-RISK regardless of aspirin level: Mental status abnormality, acute lung injury, impending respiratory failure, or progressive deterioration in vital signs or clinical status.

TOP FIVE MANAGEMENT TIPS FOR HIGH-RISK SALICYLATE OVERDOSE:

1. Closely monitor respiratory rate and acid/base status. 

Respiratory Rate: Aspirin causes metabolic acidosis, but it also causes strong hyperventilation which induces a respiratory alkalosis that protects the patient. If the degree of hyperventilation falters for any reason – the patient fatigues, or is sedated, or is prevented from adequate ventilation during intubation – the pCO2 begins to rise and the pH begins to go down. This is very dangerous! Any lowering of blood pH (even if it is “alkalotic” lowered to “less alkalotic”) allows more salicylate into cells and energy production may become too low to support vital functions.

Acid/Base Status: Repeat ABG frequently during toxicity, especially if the clinical condition changes. The patient’s hyperventilation will do most of the alkalinization unless their condition is becoming critical. Blood pH < 7.45 should be rapidly corrected with an initial IV bolus of sodium bicarbonate 1 to 2 mEq/kg, repeated as needed. Target blood pH range is 7.45 to 7.55. If urine is being alkalinized, make sure blood pH gets no higher than 7.6.

2. Eliminate the salicylic acid as quickly as possible with urinary alkalinization and hemodialysis, if needed. Salicylic acid WILL NOT GO AWAY ON ITS OWN. It must be renally excreted or dialyzed.

URINARY ALKALINIZATION creates an insatiable concentration gradient to shift salicylate out of the blood and into the urine to greatly accelerate excretion. This REQUIRES sodium bicarbonate in high-dose bolus PLUS continuous infusion PLUS serum potassium in the high-normal range. Target urine pH is 7.5 to 8.5. Obtain pH paper from the Emergency Department to check urine pH frequently at the bedside. Initiate urinary alkalinization as soon as possible, even if hemodialysis is being planned.

HEMODIALYSIS is based on a toxic ASA level which is generally > 80 mg/dL in acute overdose or > 60 mg/dL in chronic overdose OR severe symptoms regardless of salicylate concentration such as mental status abnormality, acute lung injury, respiratory failure, or progressive deterioration in clinical status.

3. No intubation unless absolutely necessary.

Do not electively intubate. Even temporary acidosis during the procedure can cause the patient to crash. Many cardiac arrests in salicylate poisoned patients occur shortly after intubation due to temporary CO2 retention. The most experienced person should perform the procedure if deemed necessary.

4. Any CNS symptoms indicates the need for a D50 bolus (even if the serum glucose is normal) and urgent hemodialysis.

5. Avoid sedation if at all possible because it compromises the patient’s ability to hyperventilate.

Maintain contact with the Missouri Poison Center to take advantage of our experience with salicylate poisoning. Our specially trained nurses, pharmacists, and toxicologist can provide the most up-to-date information regarding exposures and treatment. For patient specific guidance, please contact the poison center’s dedicated line for healthcare professional 1-888-268-4195.

Cart
Call Now